Washington, 2007

Wildfire in Washington, July 13 to 16, 2007

July 13 to 16, 2007 · NWS OTX · 2 events in 1 county or zone

Lightning strikes triggered two large wildfires in Whitman County. One fire occurred near Hooper and burned 10,200 acres.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Lightning strikes triggered two large wildfires in Whitman County. One fire occurred near Hooper and burned 10,200 acres. The other fire burned near Dusty and burned 5,500 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 13, 1:25 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 13, 1:25 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
225 PM PDT FRI JUL 13 2007

.SYNOPSIS...
A DISTURBANCE PASSING UP THE WEST SIDE OF THE MID-LEVEL RIDGE WILL
BRING SOME UNSETTLED WEATHER TONIGHT AND SATURDAY. THIS WILL ALSO
START A GRADUAL COOLING TREND FOR THE INLAND NORTHWEST INTO NEXT
WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH SUNDAY NIGHT...THE CWA WILL REMAIN IN A RELATIVELY
WARM AND UNSTABLE AIR MASS THROUGH THIS PERIOD...ON THE WESTERN
SIDE OF A MID-LEVEL RIDGE. TONIGHT...A DISTURBANCE SLIDING NORTH
WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS. STEEP
LAPSE RATES ARE INDICATED THROUGHOUT THE MUCH OF THE CENTRAL AND
EASTERN CWA. THIS IS COUPLED WITH A GOOD POTENTIAL INSTABILITY
SIGNATURE (NEGATIVE DTHETA/DZ LAPSE RATES) AND A DCAPE VALUES OF
NEAR 1000 J/KG. THERE HAS BEEN SOMEWHAT OF A CAP IN PLACE...BUT
WITH THE LINE OF STORMS COMING IN AND THE HEATING OF THE DAY...AND
THE DISTURBANCE SLIDING IN...THIS CAP IS EXPECTED TO WEAKEN THIS
EVENING. GIVEN THE VERTICAL PROFILE WITH DRIER AIR IN THE LOW
LEVELS...SOME STRONGER STORMS WITH GUSTY WINDS WILL BE
POSSIBLE...ESPECIALLY IN ANY COLLAPSING STORMS. GFS HAS BEEN
PRETTY CONSISTENT IN DEVELOPING THE STORMS AND ORGANIZING THEM
INTO A POTENTIAL MCS...TRACKING UP THROUGH THE BLUES AND PALOUSE.
WINDS ASSOCIATED WITH THE OUTFLOW FROM STORMS WILL CONTINUE TO
BRING PATCHY AREAS OF BLOWING DUST THROUGH THE EVENING. THE PRECIP
WILL GRADUALLY TRANSLATE EAST THROUGH THE OVERNIGHT AND DECREASE
OVER THE WESTERN CWA. SATURDAY THROUGH SUNDAY NIGHT...A COUPLE
DISTURBANCE ROUND THROUGH THE PAC NW. THE ATMOSPHERE REMAINS
MODESTLY UNSTABLE...IN BOTH TERMS OF LAPSE RATES AND POTENTIAL
INSTABILITY. SOME MOISTURE LINGERING OVER THE EASTERN CWA...THOUGH
LARGELY HIGH BASED...COMBINED WITH DAYTIME HEATING WILL CONTINUE
TO MEAN A RISK FOR FOR SOME ISOLATED TO SCATTERED THUNDERSTORMS
THROUGH THE WEEKEND. THIS THREAT FOR LIGHTNING...COMBINED WITH
CONTINUED DRY FUELS WILL MEAN SOME CRITICAL FIRE WEATHER
CONDITIONS THROUGH SATURDAY EVENING...WITH THE THREAT SHIFTING TO
THE NE DISTRICTS ON SATURDAY ITSELF. TEMPERATURES WILL REMAIN
ABOVE AVERAGE THIS PERIOD...BUT THE REGION WILL SEE A RELATIVE
COOLING TREND.

MONDAY THROUGH FRIDAY...LARGE AREA OF LOW PRESSURE OFF THE PACIFIC
NORTHWEST COAST WHILE A PRONOUNCED INLAND WESTERN US RIDGE WITH
AXIS EAST OF THE FORECAST AREA IN MONTANA REMAINS THROUGH THE
PERIOD. THE RESULT IS A PRONOUNCED AND PROLONGED SOUTHWEST FLOW THAT
BECOMES RATHER SOUTHERLY AT TIMES. BECOMING SOUTHERLY WOULD ALLOW
SHORTWAVES TAKING THE PATH AROUND THE PERIPHERY OF THE OF THE LARGE
OFFSHORE LOW TO PASS NORTHWARD THROUGH OREGON IN SUCH A MANNER AS TO
AVOID THE RAIN-SHADOW EFFECTS OFTEN PRODUCED BY THE CASCADE MOUNTAIN
RANGE. THEREFORE WITH THE ABOVE SCENARIO IN MIND POPS HAVE BEEN
INCREASED SOME INTO THE SLIGHT CHANCE RANGE TO ACCOMMODATE PASSING
OF ANY SUCH SHORTWAVES. ADDITIONALLY TEMPERATURES ARE COOLER IN THIS
TIME INTERVAL RELATIVE TO THOSE OF TODAY AND SATURDAYS DUE TO THE
RIDGE AXIS PLACEMENT OVER MONTANA AND NOT OVER EASTERN WASHINGTON
AND IDAHO AS IT IS TODAY.

&&

.AVIATION...PRIMARILY VFR CONDITIONS THROUGH 18Z SATURDAY.
INCREASINGLY UNSTABLE AND MOIST AIR MASS WILL SUPPORT SCATTERED
THUNDERSTORM DEVELOPMENT WEST OF A LINE FROM KOMK TO KMWH...AND
EAST OF THIS LINE AFTER 22Z...AFFECTING EASTERN TAF SITES THROUGH
06-08Z. STORMS WILL BE HIGH BASED AND LIKELY PRODUCE GUSTY AND
ERRATIC WINDS IN THE VICINITY OF THUNDERSTORMS. GUSTY WINDS MAY
ALSO PRODUCE SOME BLOWING DUST AND LCL MVFR VIS THIS EVENING...
ACROSS THE EAST TAF SITES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        68 100  66  92  61  93 /  40  20  20  20   0   0
COEUR DALENE  65 102  62  92  57  93 /  40  30  20  20   0   0
PULLMAN        61  97  60  90  57  91 /  40  20  20  20   0   0
LEWISTON       68 104  70  98  66  99 /  40  20  20  20  10   0
COLVILLE       59 103  61  95  57  96 /  30  30  20  20   0   0
SANDPOINT      60  99  59  91  58  92 /  30  30  20  20   0   0
KELLOGG        64 104  61  92  58  93 /  30  30  20  20  20   0
MOSES LAKE     71 102  66  95  62  96 /  30  20  20  10   0   0
WENATCHEE      71  99  69  92  65  93 /  30  20  20  10   0   0
OMAK           70 101  67  95  61  96 /  40  20  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 7 PM PDT SATURDAY FOR NORTHERN AND
     CENTRAL IDAHO PANHANDLE (ZONE 101).

WA...RED FLAG WARNING UNTIL 6 PM PDT THIS AFTERNOON FOR EAST
     WASHINGTON CENTRAL CASCADE MOUNTAINS (ZONE 682)...EAST
     WASHINGTON CENTRAL CASCADE VALLEYS (ZONE 677)...EAST
     WASHINGTON NORTH CASCADES (ZONE 685)...EAST WASHINGTON
     OKANOGAN HIGHLANDS (ZONE 687)...EAST WASHINGTON
     OKANOGAN/METHOW VALLEYS (ZONE 684)...EAST WASHINGTON SOUTH
     CENTRAL CASCADE MOUNTAINS (ZONE 680)...EAST WASHINGTON
     SOUTH CENTRAL CASCADE VALLEYS (ZONE 676).

     RED FLAG WARNING UNTIL 2 AM PDT SATURDAY FOR EAST WASHINGTON
     NORTHERN COLUMBIA BASIN (ZONE 673).

     RED FLAG WARNING UNTIL 7 PM PDT SATURDAY FOR EAST WASHINGTON
     NORTHEAST (ZONE 686).

&&
Hazardous weather outlook, Jul 13, 1:38 PM PST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
238 PM PDT FRI JUL 13 2007

IDZ001>004-026-027-WAZ031>038-041>044-142145-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...
INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP...
OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
238 PM PDT FRI JUL 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   FIRE WEATHER WATCH IN EFFECT FROM 6 PM TO 11 PM PDT THIS
     EVENING FOR IDAHO PALOUSE...CENTRAL PANHANDLE
     MOUNTAINS...LEWISTON AREA...LEWIS AND SOUTHERN NEZ PERCE
     COUNTIES
   FIRE WEATHER WATCH IN EFFECT UNTIL 6 PM PDT THIS AFTERNOON
     FOR NORTHEAST BLUE MOUNTAINS...LOWER GARFIELD AND ASOTIN
     COUNTIES...MOSES LAKE AREA
   RED FLAG WARNING IN EFFECT UNTIL 7 PM PDT SATURDAY FOR NORTH
     IDAHO PANHANDLE...COEUR D ALENE AREA...IDAHO
     PALOUSE...CENTRAL PANHANDLE MOUNTAINS...SPOKANE
     AREA...NORTHEAST MOUNTAINS
   RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT THIS AFTERNOON FOR
     MOSES LAKE AREA...OKANOGAN HIGHLANDS...WENATCHEE
     AREA...EAST SLOPES NORTH CASCADES...OKANOGAN
     VALLEY...WATERVILLE PLATEAU
   RED FLAG WARNING IN EFFECT UNTIL 2 AM PDT SATURDAY FOR
     WASHINGTON PALOUSE...UPPER COLUMBIA BASIN

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEARFWOTX  /WWUS86 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

A THREAT FOR THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EARLY
EVENING OVER CENTRAL WASHINGTON. THIS POTENTIAL WILL SHIFT INTO EAST
WASHINGTON AND IDAHO AS WELL. SOME STORMS MAY PRODUCE GUSTY WINDS
AND SMALL HAIL. THE COMBINATION OF LIGHTNING AND DRY FUELS WILL
CONTINUE TO POSE FIRE CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY WILL BE VERY HOT OVER THE INLAND NORTHWEST. AFTERNOON
TEMPERATURES WILL REACH OR EXCEED 100 DEGREES IN MOST OF THE LOWER
ELEVATIONS IN CENTRAL AND EASTERN WASHINGTON... AS WELL AS IN THE
VALLEYS OF THE IDAHO PANHANDLE.

THE POTENTIAL FOR THUNDERSTORMS WILL CONTINUE OVER EASTERN WASHINGTON
AS WELL AS THE IDAHO PANHANDLE SATURDAY...AND COULD LINGER INTO
SUNDAY. THE COMBINATION OF LIGHTNING AND DRY FUELS WILL BE
MONITORED CLOSELY AS A POTENTIAL FIRE CONCERN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Washington Palouse

When
July 13, 3:00 PM PST to July 16, 12:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Newspaper
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Wildfire, Washington Palouse

When
July 13, 3:00 PM PST to July 16, 12:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Newspaper
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48232, 48233.